Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 10, NWS Goodland, KS

May 26, 2019Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at May 26, 2019, 4:24 PM CDT for Thomas County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 4:24 PM CDT (21:24 UTC)
Expired
May 26, 2019, 5:00 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Thomas County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:36 PM CDTTORNADO6 Wsw Mingo, KSSPOTTER REPORTED RAIN WRAPPED TORNADO.
May 26, 4:45 PM CDTTORNADO12 S Mingo, KSPUBLIC REPORTED VIA FACEBOOK THAT STORM CHASER LIVE STORMS MEDIA UPLOADED VIDEO FOOTAGE ON YOUTUBE OF A TORNADO 12 MILES SOUTH OF COLBY, KANSAS. INFORMATION ON TIMING AND LOCATION WAS TAKEN FROM THE VIDEO DESCRIPTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:27 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

027 
WFUS53 KGLD 262124
TORGLD
KSC193-262200-
/O.NEW.KGLD.TO.W.0010.190526T2124Z-190526T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
424 PM CDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Central Thomas County in northwestern Kansas...

* Until 500 PM CDT.
    
* At 424 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles northwest of Monument, or 12 miles south of
  Levant, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Colby, Mingo and Halford. 

This includes Interstate 70 in Kansas between mile markers 48 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 10120 3918 10129 3951 10108 3936 10079
      3913 10104
TIME...MOT...LOC 2124Z 213DEG 23KT 3920 10114 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

024
2 follow-up statements
557 
WWUS53 KGLD 262134
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
434 PM CDT Sun May 26 2019

KSC193-262200-
/O.CON.KGLD.TO.W.0010.000000T0000Z-190526T2200Z/
Thomas KS-
434 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
THOMAS COUNTY...
    
At 434 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Colby, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Colby, Mingo and Halford. 

This includes Interstate 70 in Kansas between mile markers 48 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 10120 3918 10129 3951 10108 3936 10079
      3913 10104
TIME...MOT...LOC 2134Z 215DEG 25KT 3928 10104 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

024
317 
WWUS53 KGLD 262142 CCA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
442 PM CDT Sun May 26 2019

KSC193-262200-
/O.COR.KGLD.TO.W.0010.000000T0000Z-190526T2200Z/
Thomas KS-
442 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
THOMAS COUNTY...
    
At 442 PM CDT, a confirmed tornado was located 5 miles southeast of
Colby, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Colby, Mingo and Halford. 

This includes Interstate 70 in Kansas between mile markers 48 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3913 10120 3918 10129 3951 10108 3936 10079
      3913 10104
TIME...MOT...LOC 2134Z 214DEG 26KT 3928 10104 

TORNADO...OBSERVED
HAIL...<.75IN

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 26, 2:25 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 2:25 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun May 26 2019

KGLD, sub vfr cigs expected from taf issuance through 19z or 20z
with winds from the southeast 10-15kts with higher gusts. From
20z-23z vfr conditions expected with winds increasing from the
south gusting near 30kts. From 23z-01z a line of strong to severe
thunderstorms is expected to impact the terminal very low
visibility in moderate to heavy rain, wind gusts in excess of
50kts and possibly some hail. After 02z winds begin the period
from the southeast near 15ks slowly veering to the south around
12kts by 07z then southwest near 10kts by 12z and west under 10kts
around 15z.

KMCK, sub vfr conditions expected from taf issuance through about
05z with winds increasing from the southeast gusting near 30kts.
From 00z-02z a line of strong to severe thunderstorms may impact
the terminal with very low visibility in moderate to heavy rain,
wind gusts in excess of 50kts and possibly some hail. After 06z
vfr conditions are expected with winds gradually veering to the
south then southwest at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 2:35 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 3:02 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM MDT Sun May 26 2019

KSZ041-262015-
Greeley KS-
202 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Towner, or 15 miles southwest of Tribune, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3845 10204 3862 10193 3846 10165 3826 10189
      3826 10205
TIME...MOT...LOC 2001Z 208DEG 47KT 3834 10199

024
Special weather statement, May 26, 3:38 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM CDT Sun May 26 2019

KSZ014-028-262100-
Thomas KS-Logan KS-
338 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Winona, or 22 miles east of Sharon Springs, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona.

This includes Interstate 70 in Kansas between mile markers 39 and 42.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3893 10148 3898 10148 3914 10142 3914 10139
      3922 10139 3939 10133 3928 10101 3889 10126
TIME...MOT...LOC 2038Z 203DEG 49KT 3901 10136

024
Special weather statement, May 26, 3:40 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
340 PM CDT Sun May 26 2019

KSZ028-042-262100-
Wichita KS-Logan KS-
340 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 400 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Leoti, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leoti.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3846 10130 3851 10155 3891 10141 3885 10102
TIME...MOT...LOC 2040Z 188DEG 47KT 3857 10138

024
Special weather statement, May 26, 3:43 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Sun May 26 2019

COZ092-262100-
Cheyenne County CO-
243 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 300 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Towner, or 19 miles southeast of Cheyenne Wells,
moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3894 10228 3893 10205 3862 10205 3861 10219
      3862 10229
TIME...MOT...LOC 2043Z 188DEG 47KT 3861 10211

024
Special weather statement, May 26, 3:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM MDT Sun May 26 2019

KSZ027-041-262115-
Wallace KS-Greeley KS-
249 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE AND NORTHEASTERN GREELEY
COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Sharon Springs, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs and Wallace.

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3860 10160 3863 10196 3913 10190 3912 10148
TIME...MOT...LOC 2049Z 196DEG 38KT 3871 10177

024
Special weather statement, May 26, 4:08 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM CDT Sun May 26 2019

KSZ028-262130-
Logan KS-
408 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 430 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell Springs, or 17 miles northwest of Scott State Lake, moving
north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3878 10129 3914 10119 3913 10085 3878 10103
TIME...MOT...LOC 2108Z 185DEG 43KT 3888 10113

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSpecial Weather StatementGLDGove19 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningGLDGraham22 min
May 26, 6:33 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more4 hr
May 26, 11:05 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Logan, Rawlins, Sheridan and 4 more115 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace51 min
May 26, 2:49 PM CDTSpecial Weather StatementGLDSherman26 min
May 26, 3:02 PM CDTSpecial Weather StatementGLDGreeley13 min
May 26, 3:07 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace38 min
May 26, 3:18 PM CDTFlash Flood WarningGLDWallace2 hr
May 26, 3:38 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 3:40 PM CDTSpecial Weather StatementGLDWichita20 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas44 min
May 26, 3:49 PM CDTSpecial Weather StatementGLDWallace26 min
May 26, 3:57 PM CDTFlash Flood WarningGLDLogan101 min
May 26, 4:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 4:18 PM CDTFlash Flood WarningGLDThomas92 min
May 26, 4:30 PM CDTSpecial Weather StatementGLDSherman15 min
May 26, 4:44 PM CDTTornado Warning Tornado observedGLDRawlins, Sheridan, Thomas31 min
May 26, 4:56 PM CDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas21 min
May 26, 5:10 PM CDTSpecial Weather StatementGLDWallace20 min
May 26, 5:12 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 26, 5:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan47 min
May 26, 5:17 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
May 26, 5:32 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
May 26, 5:46 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 5:54 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan2 hr
May 26, 5:58 PM CDTFlash Flood WarningGLDSherman105 min
May 26, 5:59 PM CDTSpecial Weather StatementGLDLogan16 min
May 26, 6:01 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 6:13 PM CDTSpecial Weather StatementGLDThomas17 min
May 26, 6:36 PM CDTSpecial Weather StatementGLDWallace24 min
May 26, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min
May 26, 6:58 PM CDTFlash Flood WarningGLDThomas38 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.